March  2019, 11(1): 59-76. doi: 10.3934/jgm.2019004

A geometric perspective on the Piola identity in Riemannian settings

Institute of Mathematics, The Hebrew University, Jerusalem 91904, Israel

* Corresponding author: Asaf Shachar

Received  May 2018 Revised  December 2018 Published  January 2019

Fund Project: This research was partially funded by the Israel Science Foundation (Grant No. 1035/17), and by a grant from the Ministry of Science, Technology and Space, Israel and the Russian Foundation for Basic Research, the Russian Federation.

The Piola identity $ \operatorname{div}\; \operatorname{cof} \;\nabla f = 0 $ is a central result in the mathematical theory of elasticity. We prove a generalized version of the Piola identity for mappings between Riemannian manifolds, using two approaches, based on different interpretations of the cofactor of a linear map: one follows the lines of the classical Euclidean derivation and the other is based on a variational interpretation via Null-Lagrangians. In both cases, we first review the Euclidean case before proceeding to the general Riemannian setting.

Citation: Raz Kupferman, Asaf Shachar. A geometric perspective on the Piola identity in Riemannian settings. Journal of Geometric Mechanics, 2019, 11 (1) : 59-76. doi: 10.3934/jgm.2019004
References:
[1]

P. Ciarlet, Mathematical Elasticity, Volume 1: Three-Dimensional Elasticity, Elsevier, 1988. Google Scholar

[2]

J. Eells and L. Lemaire, Selected Topics in Harmonic Maps, CBMS Regional Conference Series in Mathematics, 50. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1983. doi: 10.1090/cbms/050.  Google Scholar

[3]

L. Evans, Partial Differential Equations, Amer. Math. Soc., Providence, 1998. doi: 10.1090/gsm/019.  Google Scholar

[4]

T. Iwaniec, Null lagrangians: Definitions, examples and applications, Warsaw Lectures, Part 2. Google Scholar

[5]

R. KupfermanC. Maor and A. Shachar, Reshetnyak Rigidity for Riemannian Manifolds, Arch. Rat. Mech. Anal., 231 (2019), 367-408.  doi: 10.1007/s00205-018-1282-9.  Google Scholar

[6]

J. Marsden and T. Hughes, Mathematical Foundations of Elasticity, Dover, 1983. Google Scholar

[7] D. Saunders, The Geometry of Jet Bundles, Cambridge University Press, 1989.  doi: 10.1017/CBO9780511526411.  Google Scholar
[8]

P. Steinmann, Geometrical Foundations of Continuum Mechanics, Springer, 2015. doi: 10.1007/978-3-662-46460-1.  Google Scholar

show all references

References:
[1]

P. Ciarlet, Mathematical Elasticity, Volume 1: Three-Dimensional Elasticity, Elsevier, 1988. Google Scholar

[2]

J. Eells and L. Lemaire, Selected Topics in Harmonic Maps, CBMS Regional Conference Series in Mathematics, 50. Published for the Conference Board of the Mathematical Sciences, Washington, DC; by the American Mathematical Society, Providence, RI, 1983. doi: 10.1090/cbms/050.  Google Scholar

[3]

L. Evans, Partial Differential Equations, Amer. Math. Soc., Providence, 1998. doi: 10.1090/gsm/019.  Google Scholar

[4]

T. Iwaniec, Null lagrangians: Definitions, examples and applications, Warsaw Lectures, Part 2. Google Scholar

[5]

R. KupfermanC. Maor and A. Shachar, Reshetnyak Rigidity for Riemannian Manifolds, Arch. Rat. Mech. Anal., 231 (2019), 367-408.  doi: 10.1007/s00205-018-1282-9.  Google Scholar

[6]

J. Marsden and T. Hughes, Mathematical Foundations of Elasticity, Dover, 1983. Google Scholar

[7] D. Saunders, The Geometry of Jet Bundles, Cambridge University Press, 1989.  doi: 10.1017/CBO9780511526411.  Google Scholar
[8]

P. Steinmann, Geometrical Foundations of Continuum Mechanics, Springer, 2015. doi: 10.1007/978-3-662-46460-1.  Google Scholar

Figure 1.  Illustration of the geometric setting of the Euclidean Piola identity
[1]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[2]

Simone Fiori, Italo Cervigni, Mattia Ippoliti, Claudio Menotta. Synthetic nonlinear second-order oscillators on Riemannian manifolds and their numerical simulation. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021088

[3]

Philippe Jouan, Ronald Manríquez. Solvable approximations of 3-dimensional almost-Riemannian structures. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021023

[4]

Hyunjin Ahn, Seung-Yeal Ha, Woojoo Shim. Emergent dynamics of a thermodynamic Cucker-Smale ensemble on complete Riemannian manifolds. Kinetic & Related Models, 2021, 14 (2) : 323-351. doi: 10.3934/krm.2021007

[5]

Irena PawŃow, Wojciech M. Zajączkowski. Global regular solutions to three-dimensional thermo-visco-elasticity with nonlinear temperature-dependent specific heat. Communications on Pure & Applied Analysis, 2017, 16 (4) : 1331-1372. doi: 10.3934/cpaa.2017065

[6]

Hirofumi Notsu, Masato Kimura. Symmetry and positive definiteness of the tensor-valued spring constant derived from P1-FEM for the equations of linear elasticity. Networks & Heterogeneous Media, 2014, 9 (4) : 617-634. doi: 10.3934/nhm.2014.9.617

[7]

Gheorghe Craciun, Abhishek Deshpande, Hyejin Jenny Yeon. Quasi-toric differential inclusions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2343-2359. doi: 10.3934/dcdsb.2020181

[8]

Jaume Llibre, Luci Any Roberto. On the periodic solutions of a class of Duffing differential equations. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 277-282. doi: 10.3934/dcds.2013.33.277

[9]

Nizami A. Gasilov. Solving a system of linear differential equations with interval coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2739-2747. doi: 10.3934/dcdsb.2020203

[10]

Monica Conti, Lorenzo Liverani, Vittorino Pata. A note on the energy transfer in coupled differential systems. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021042

[11]

Wolf-Jüergen Beyn, Janosch Rieger. The implicit Euler scheme for one-sided Lipschitz differential inclusions. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 409-428. doi: 10.3934/dcdsb.2010.14.409

[12]

Xianming Liu, Guangyue Han. A Wong-Zakai approximation of stochastic differential equations driven by a general semimartingale. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2499-2508. doi: 10.3934/dcdsb.2020192

[13]

Tomasz Kosmala, Markus Riedle. Variational solutions of stochastic partial differential equations with cylindrical Lévy noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2879-2898. doi: 10.3934/dcdsb.2020209

[14]

Lei Lei, Wenli Ren, Cuiling Fan. The differential spectrum of a class of power functions over finite fields. Advances in Mathematics of Communications, 2021, 15 (3) : 525-537. doi: 10.3934/amc.2020080

[15]

Mrinal K. Ghosh, Somnath Pradhan. A nonzero-sum risk-sensitive stochastic differential game in the orthant. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021025

[16]

Krzysztof Stempak. Spectral properties of ordinary differential operators admitting special decompositions. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021054

[17]

Qi Lü, Xu Zhang. A concise introduction to control theory for stochastic partial differential equations. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021020

[18]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[19]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[20]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (127)
  • HTML views (306)
  • Cited by (0)

Other articles
by authors

[Back to Top]